Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 1, NWS Bismarck, ND

May 17, 201728 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 17, 2017, 1:38 PM MDT for 28 counties in North Dakota. It took effect at May 18, 2017, 12:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 1:38 PM MDT (19:38 UTC)
In effect from
May 18, 2017, 12:00 AM MDT
Expired
May 18, 2017, 8:00 AM MDT
In force
8 hr
Issued by
NWS Bismarck, ND
All 28 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS73 KBIS 171938
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
238 PM CDT Wed May 17 2017

NDZ001>005-009>013-017>023-031>036-040>047-050-180345-
/O.NEW.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
238 PM CDT Wed May 17 2017 /138 PM MDT Wed May 17 2017/

...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ THURSDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM
CDT /8 AM MDT/ Thursday. 

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Widespread frost with possible freezing conditions may
  kill tender vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

JV
4 follow-up statements
112 
WWUS73 KBIS 172332
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
632 PM CDT Wed May 17 2017

NDZ001>005-009>013-017>023-031>036-040>047-050-180745-
/O.CON.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
632 PM CDT Wed May 17 2017 /532 PM MDT Wed May 17 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ THURSDAY...

* TEMPERATURE...Lows in the low to mid 30s.

* IMPACTS...Widespread frost with possible freezing conditions 
  may kill tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ZH
507 
WWUS73 KBIS 180221
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
921 PM CDT Wed May 17 2017

NDZ001>005-009>013-017>023-031>036-040>047-050-181200-
/O.CON.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
921 PM CDT Wed May 17 2017 /821 PM MDT Wed May 17 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ THURSDAY...

* TEMPERATURE...Lows in the lower to mid 30s.

* IMPACTS...Widespread frost with possible freezing conditions 
  may kill tender vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
305 
WWUS73 KBIS 180830
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
330 AM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-031>036-040>047-050-181400-
/O.CON.KBIS.FR.Y.0001.000000T0000Z-170518T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
330 AM CDT Thu May 18 2017 /230 AM MDT Thu May 18 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURES...Lower to mid 30s.

* IMPACTS...Frost and freezing temperatures may kill tender 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
499 
WWUS73 KBIS 181353
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
853 AM CDT Thu May 18 2017

NDZ001>005-009>013-017>023-031>036-040>047-050-181500-
/O.EXP.KBIS.FR.Y.0001.000000T0000Z-170518T1400Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, 
Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, 
Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley
853 AM CDT Thu May 18 2017 /753 AM MDT Thu May 18 2017/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures have climbed into the upper 30s and lower 40s across
nearly all of western and central North Dakota. Therefore the
frost advisory will be allowed to expire as planned.

$$

JV

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 17, 11:41 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 11:41 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1241 PM CDT Wed May 17 2017

.UPDATE...
Issued at 1240 PM CDT Wed May 17 2017

Adjusted hourly temperatures and winds and blended with forecast
trends. Otherwise no big changes this update and current forecast
for the afternoon looks good.

UPDATE Issued at 934 AM CDT Wed May 17 2017

Large area of low clouds and areas of fog over the northeast half of
the state continues to push to the southeast. Expect the clouds to
continue spreading southwestward, then begin to dissipate during the
afternoon. Northeast winds were increasing across the state as
forecast. Only changes were to blend actual hourly wind and
temperatures/dewpoint observations with the hourly forecast
trends.

UPDATE Issued at 637 AM CDT Wed May 17 2017

Low dewpoint depressions and upslope flow is aiding in the
development of fog over southwest ND early this morning. Have
added a mention of fog through 15 UTC. Also stratus dropping south
and west from Manitoba is beginning to intrude into northern and
eastern portions of the CWA. There is some areas of fog over
northeast ND so added a mention of fog across the north this
morning. Otherwise no significant changes to the going forecast.

&&

.SHORT TERM...(Today and tonight)

Issued at 340 AM CDT Wed May 17 2017

Forecast highlights in the short term period will be cooler
temperatures and mainly dry conditions.

Currently, upper level low pressure spinning over the
Intermountain West region of Oregon/Idaho, another closed low
moving into the Central Plains, and a weak S/WV ridge over the
Northern Plains. Quasi-stationary frontal boundary over southern
North Dakota early this morning south of a large and cool surface
high over central Canada. North to northeast low/mid level flow
from the high resulting in CAA into the region, with negative
Celsius 850mb temperatures just 150 miles north of the
Canadian/ND border. A stray shower popped up near KDIK the last
hour. Interestingly High Res models along with the NAM12 shows
this occurring. Forcing mechanisms would appear to be upper level
divergence and/or some low level forcing along the stationary
front. Will not mention any weather at this time due to the very
small coverage and zero impact, but will monitor in case other
isolated activity develops. Models trend dry as well 10-12Z.

Mid to upper level clouds continue to stream north into our
region as well as a large area of low stratus moving south from
Canada, just now pushing into the Turtle Mountain area. These
clouds will continue southward as northeast flow increases, with
the entire area eventually being enveloped by the low clouds this
morning. Increased gradient forcing through the morning as the
surface high slowly builds south will see winds ramp up. Upstream
wind gusts are in the 15-25KT range with Rolla just reporting a
peak gust of 16kts.

CAA continues today and tonight with noticeably cooler
temperatures. Daytime highs today will range in the 50s with a
breezy northeast wind gusting between 25-35 MPH. BUFKIT would
suggest some potential for 40 MPH gusts within the mixed layer.
Models have trended dry so did scale back on precipitation
chances again over the far south for both today and tonight.
Models suggest at least partial clearing later this morning and
in the afternoon so trended sky cover in this direction.

Chilly temperatures under a mostly clear sky tonight with lows
falling into the 30s except for the southern James Valley where
low 40s are expected. The day shift will evaluate whether frost
headlines are warranted and where. Biggest question for
temperatures: with winds remaining from the northeast at 10-15KTS,
will temperatures be able to fall into the lower 30s? Based on
upstream observations the answer appears to be yes, but will
defer headline decisions to the day crew to analyze latest model
data.

.LONG TERM...(Thursday through Tuesday)

Issued at 340 AM CDT Wed May 17 2017

Models remain dry through Thursday night as surface high pressure
builds into the region. The latest runs of the GFS/ECMWF continue
to bring the upper low currently over the Intermountain West north
through the Dakotas Friday/Saturday. POPs were increased via the
forecast blend, especially for central and eastern areas of North
Dakota. Afterwards northwest flow aloft develops for the remainder
of the long term period with upper ridging over the west coast.
Global models continue to bring several embedded waves within the
flow aloft south-southeast across the Northern Plains late this
weekend and into early next week, each bringing chances for rain.
Cool temperatures are still advertised to accompany the surface
high through Saturday, with forecast highs in the 50s to low 60s.
The threat for frost will remain Friday and Saturday AM when high
pressure is over the Dakotas. A moderation in temperatures is
forecast for Sunday, but would expect cooler conditions early next
week given the flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed May 17 2017

Low ceilings and strong northeast winds will impact the 18Z TAFs. A
steady decay in low ceilings will continue, by 19Z VFR ceilings
are forecast at KISN/KMOT/KJMS. IFR ceilings at KJMS may take
longer to clear and linger into 20Z. Northeast winds will begin
to taper off through the latter half of the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...NH
LONG TERM...NH
AVIATION...AC
Hazardous weather outlook, May 17, 5:48 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
648 AM CDT Wed May 17 2017

NDZ001>005-009>013-017>021-181200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-
648 AM CDT Wed May 17 2017 /548 AM MDT Wed May 17 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Freezing temperatures are possible tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing temperatures remain possible both Friday and Saturday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-034>037-042-045>048-050-051-181200-
Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
648 AM CDT Wed May 17 2017 /548 AM MDT Wed May 17 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing temperatures are possible both Friday and Saturday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-181200-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
548 AM MDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

Patchy dense fog is expected early this Wednesday morning.
Freezing temperatures are possible tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing temperatures remain possible both Friday and Saturday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:36 PM MDTRiver Flood WarningBISMcKenzie, Williams62 hr

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.